Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 844, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Sep 17, 2017, 6:12 PM CDT for Carter County, Garvin County, Stephens County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 17, 2017, 6:12 PM CDT (23:12 UTC)
- Expired
- Sep 17, 2017, 7:00 PM CDT
- In force
- 48 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Carter County, OK, Garvin County, OK, Stephens County, OK
The radar
The Norman radar (KTLX), 91 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 11.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1019 J/kg
- Mixed-layer CIN
- -199 J/kg
- Mixed-layer LCL
- 1196 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
660
WUUS54 KOUN 172312
SVROUN
OKC019-049-137-180000-
/O.NEW.KOUN.SV.W.0844.170917T2312Z-170918T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
612 PM CDT SUN SEP 17 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Southwestern Garvin County in southern Oklahoma...
East central Stephens County in southern Oklahoma...
Northwestern Carter County in southern Oklahoma...
* Until 700 PM CDT
* At 612 PM CDT, a severe thunderstorm was located near Tatums,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Elmore City, Katie, Foster, Tatums, Ratliff City, Hennepin and
Pernell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3453 9767 3472 9739 3456 9721 3451 9730
3451 9735 3448 9735 3435 9760
TIME...MOT...LOC 2312Z 227DEG 13KT 3449 9750
HAIL...1.25IN
WIND...60MPH
$$
WR1 follow-up statement
966
WWUS54 KOUN 172351
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
651 PM CDT SUN SEP 17 2017
OKC019-049-137-180000-
/O.EXP.KOUN.SV.W.0844.000000T0000Z-170918T0000Z/
Garvin OK-Stephens OK-Carter OK-
651 PM CDT SUN SEP 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GARVIN...EAST
CENTRAL STEPHENS AND NORTHWESTERN CARTER COUNTIES WILL EXPIRE AT 700
PM CDT...
The storm which prompted the warning has weakened below severe
limits.
LAT...LON 3453 9767 3472 9739 3456 9721 3451 9730
3451 9735 3448 9735 3435 9760
TIME...MOT...LOC 2350Z 227DEG 13KT 3458 9738
$$
WRWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:47 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Sep 17, 2:47 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Norman OK 247 PM CDT Sun Sep 17 2017 .DISCUSSION... Scattered to numerous showers and thunderstorms have formed north of a cold front that extends from near Prague to just south of Norman to near Wichita Falls. This front is moving slowly southward and was expected to become fairly diffuse this afternoon but with extensive convection to its north and differential heating and modest cold pool development, this boundary has maintained. The most intense convection is occurring from near Chandler south-southwest to near Lake Thunderbird as of this writing. This is where instability is highest. 30-35 knots deep layer shear may support some storm organization and MUCAPE around 1,500-2,000 J/kg may support marginally severe storms, although there are a couple limiting factors 1.) lack of dry mid-level air/entrainment, 2.) much of the convection is post-frontal and the boundary layer isn't particularly well mixed. If a storm occurs near the front and where deep mixing has occurred, it would have a better chance at producing brief strong/severe gusts. Large hail threat should be tempered by storm mode (numerous convection / multi-cells). If a sustained mesocyclone can develop, large hail would be a threat. There is a conditional chance of more thunderstorms later tonight moving in from the Texas Panhandle. Weakening instability should preclude a threat of severe weather overnight. Some of these storms, if they do occur, could linger into early tomorrow. The surface boundary will diminish tomorrow and low level flow should become uniform south-southwesterly tomorrow. Diurnal destabilization and a weak perturbation in zonal flow aloft may be enough for at least isolated convection mainly across northern Oklahoma. Another weak shortwave trough may result in isolated convection late Tuesday across portions of the area. More substantial rain chances may develop late in the week and especially over the weekend as mean western troughing moves toward our region. BRB && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 82 71 91 72 / 60 50 20 10 Hobart OK 86 69 92 72 / 70 50 10 10 Wichita Falls TX 94 73 93 73 / 20 20 10 10 Gage OK 74 64 92 69 / 40 50 20 20 Ponca City OK 82 69 89 70 / 60 40 40 20 Durant OK 91 70 91 72 / 10 20 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 03/12
Hazardous weather outlook, Sep 17, 11:53 AM CDT, 6 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Norman OK 1153 AM CDT Sun Sep 17 2017 OKZ004>048-050>052-TXZ083>090-181700- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1153 AM CDT Sun Sep 17 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Isolated to scattered thunderstorms will occur this afternoon across portions of central, western and northern Oklahoma and possible portions of western north Texas. Storm intensity may increase later this afternoon as instability increases. Although the threat of severe thunderstorms is low, a few storms could produce brief strong to possibly severe wind gusts up to 60 mph and possibly hail up to quarter size late this afternoon. Later this evening and tonight, thunderstorms over the Texas Panhandle could consolidate into a cluster of storms and move into western Oklahoma. Thunderstorm intensity should decrease overnight as storms continue eastward. Strong wind gusts are possible, but severe thunderstorms are unlikely. .DAYS TWO THROUGH SEVEN...Monday through Saturday... .Thunderstorms... Remnant thunderstorms will be possible Monday morning across portions of central and eastern Oklahoma. Additional thunderstorms may develop Monday afternoon across northern Oklahoma, where there is Marginal Risk for strong to severe thunderstorms. Hail and gusty winds are the primary hazards. A low chance of thunderstorms will return on Thursday with increasing chances of thunderstorms toward the upcoming weekend. Locally heavy rainfall will be possible, especially by Saturday. .Fire Weather... Elevated fire weather conditions will be possible across portions of Oklahoma and north Texas from Tuesday through Friday of this week due to hot temperatures, breezy conditions, and low relative humidity. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Sep 17, 3:39 PM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
339 PM CDT SUN SEP 17 2017
OKZ031-032-172115-
Hughes OK-Seminole OK-
339 PM CDT SUN SEP 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR Hughes and eastern Seminole
Counties Until 415 PM CDT...
AT 335 PM CDT, strong thunderstorms were along a line extending from
3 miles north of Cromwell to 5 miles northwest of Yeager to 4 miles
east of Sasakwa, moving east at 30 MPH.
HAZARDS INCLUDE...
Hail up to the size of pennies...
Wind gusts to 50 MPH...
Reduced visibility due to very heavy rainfall...
Frequent cloud to ground lightning...
Locations impacted include...
Holdenville, Wewoka, Wetumka, Dustin, Calvin, Cromwell, Lamar,
Sasakwa, Horntown, Yeager, Atwood and Spaulding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3514 9601 3512 9601 3512 9603 3509 9606
3506 9607 3505 9609 3495 9609 3495 9657
3522 9650 3543 9652 3543 9649 3546 9648
3545 9644 3529 9644 3529 9598 3515 9598
TIME...MOT...LOC 2035Z 252DEG 26KT 3539 9646 3523 9640 3496 9645
03Special weather statement, Sep 17, 3:54 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
354 PM CDT SUN SEP 17 2017
OKZ045-050-172130-
Love OK-Jefferson OK-
354 PM CDT SUN SEP 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Love and east
central Jefferson Counties Until 430 PM CDT...
AT 353 PM CDT, a strong thunderstorm was located 6 miles west of
Rubottom, moving northeast at 15 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Leon, Rubottom, Courtney and Petersburg.
LAT...LON 3387 9745 3390 9745 3392 9749 3390 9755
3390 9759 3392 9760 3395 9759 3397 9761
3399 9765 3399 9767 3398 9770 3399 9770
3407 9751 3407 9741 3393 9727
TIME...MOT...LOC 2053Z 239DEG 13KT 3395 9757
WRSpecial weather statement, Sep 17, 4:34 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
434 PM CDT SUN SEP 17 2017
TXZ089-090-172200-
Clay TX-Archer TX-
434 PM CDT SUN SEP 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR southern Clay and southeastern
Archer Counties Until 500 PM CDT...
AT 431 PM CDT, strong thunderstorms were along a line extending from
3 miles northwest of Nocona to 4 miles east of Bluegrove to 3 miles
east of Archer City, moving south at 10 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3364 9866 3382 9798 3349 9798 3347 9803
3347 9842 3345 9842 3344 9856
TIME...MOT...LOC 2131Z 340DEG 8KT 3383 9777 3368 9815 3360 9856
WRSpecial weather statement, Sep 17, 4:42 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
442 PM CDT SUN SEP 17 2017
OKZ032-042-043-048-172230-
Coal OK-Atoka OK-Pontotoc OK-Hughes OK-
442 PM CDT SUN SEP 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR Coal...north central Atoka...
eastern Pontotoc and central Hughes Counties Until 530 PM CDT...
AT 441 PM CDT, strong thunderstorms were along a line extending from
near Dustin to 7 miles southwest of Scipio to near Stonewall, moving
south at 10 MPH.
HAZARDS INCLUDE...
Hail up to the size of peas...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...
Locations impacted include...
Ada, Allen, Stonewall, Dustin, Tupelo, Calvin, Stuart, Lamar, Gerty,
Centrahoma, Atwood, Fittstown, Wardville, Jesse, Chockie and
northeastern Atoka Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3451 9665 3477 9666 3511 9618 3529 9610
3529 9598 3515 9598 3514 9601 3512 9601
3512 9603 3509 9606 3506 9607 3505 9609
3468 9609 3468 9589 3458 9588
TIME...MOT...LOC 2141Z 0DEG 11KT 3527 9606 3500 9606 3466 9654
03Special weather statement, Sep 17, 5:10 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
510 PM CDT SUN SEP 17 2017
OKZ032-041>043-047-172300-
Coal OK-Pontotoc OK-Johnston OK-Hughes OK-Murray OK-
510 PM CDT SUN SEP 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR northern Coal...southern
Pontotoc...northwestern Johnston...southern Hughes and eastern Murray
Counties Until 600 PM CDT...
AT 506 PM CDT, strong thunderstorms were inside an area extending
from near Stuart to 3 miles southeast of Scullin, moving east at 25
MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3449 9646 3433 9694 3464 9690 3501 9610
3469 9609
TIME...MOT...LOC 2206Z 256DEG 22KT 3487 9607 3448 9681
WRSpecial weather statement, Sep 17, 5:13 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
513 PM CDT SUN SEP 17 2017
TXZ089-090-172315-
Clay TX-Archer TX-
513 PM CDT SUN SEP 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR southern Clay and southeastern
Archer Counties Until 615 PM CDT...
AT 510 PM CDT, strong thunderstorms were along a line extending from
7 miles south of Terral to near Windthorst, moving northeast at 10
MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Henrietta, Scotland, Windthorst, Bellevue, Lake Arrowhead, Bluegrove
and Joy.
LAT...LON 3347 9854 3366 9848 3394 9800 3389 9798
3364 9798
TIME...MOT...LOC 2210Z 208DEG 9KT 3379 9795 3357 9843
WRThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 10:38 PM CDT | Special Weather Statement | OUN | Caddo | 37 min |
| Sep 16, 11:52 PM CDT | Special Weather Statement | OUN | Custer, Dewey, Washita | 38 min |
| Sep 17, 12:51 PM CDT | Special Weather Statement | OUN | Garfield | 39 min |
| Sep 17, 1:43 PM CDT | Special Weather Statement | OUN | Cleveland | 47 min |
| Sep 17, 1:48 PM CDT | Special Weather Statement | OUN | Lincoln | 42 min |
| Sep 17, 2:04 PM CDT | Special Weather Statement | OUN | Kay, Noble | 41 min |
| Sep 17, 2:08 PM CDT | Special Weather Statement | OUN | Cleveland, Pottawatomie | 52 min |
| Sep 17, 2:11 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie | 49 min |
| Sep 17, 2:34 PM CDT | Severe Thunderstorm Warning | OUN | Lincoln, Pottawatomie, Seminole | 41 min |
| Sep 17, 2:51 PM CDT | Special Weather Statement | OUN | Seminole | 39 min |
| Sep 17, 3:03 PM CDT | Special Weather Statement | OUN | Jefferson | 42 min |
| Sep 17, 3:11 PM CDT | Severe Thunderstorm Warning | OUN | Seminole | 34 min |
| Sep 17, 3:39 PM CDT | Special Weather Statement | OUN | Hughes | 36 min |
| Sep 17, 3:52 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 53 min |
| Sep 17, 3:54 PM CDT | Special Weather Statement | OUN | Love | 36 min |
| Sep 17, 4:00 PM CDT | Severe Thunderstorm Warning | OUN | Jefferson, Love | 45 min |
| Sep 17, 4:17 PM CDT | Areal Flood Advisory | OUN | Hughes | 3 hr |
| Sep 17, 4:42 PM CDT | Special Weather Statement | OUN | Coal, Hughes | 48 min |
| Sep 17, 5:10 PM CDT | Special Weather Statement | OUN | Pontotoc | 50 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.